Search
  • lmcgeorge3

Observing Overdose Awareness in 2021

Tragically, each year thousands of people--from all walks of life--die from drug overdose. In 2021, overdose deaths have increased as a result of the pandemic. That means we all have a part to play in raising awareness, promoting safe and healthy behaviors, and supporting those who struggle or have lost someone.







*New Canaan's vigil is moved to Thursday Sept. 2nd at 7pm


There will be Overdose Awareness Day events TODAY throughout CT. (You can also find other awareness events in Stratford, New Haven and Hartford.) International Overdose Awareness Day is the world's largest annual campaign to end overdose, remember without stigma those who have died, and acknowledge the grief of the family and friends left behind. At the Fairfield event, in addition to a candlelight vigil to honor those who have died, we are also showing the prevention film, "If They Had Known."

What is an overdose?


An overdose means having more of a drug (or combination of drugs) than your body can handle. There are a number of signs and symptoms that show someone has overdosed, and these differ with the type of drug used.


All drugs can cause an overdose, including prescription medication prescribed by a doctor. It is important to know the right amount and the right time to take your medication. It is also vital to know what drugs should not be mixed.


Depressants and Opioids

A depressant is a drug that slows the body's vital activities, including breathing and heart rate.


These substances are prescribed to relieve pain, help you sleep, or be used recreationally in the case of alcohol. However, when taken in excessive amounts or in combination, they can depress normal functions such as breathing and heart rate, resulting in death.




Alcohol


Generally, people do not automatically think of alcohol when they think of overdose, but alcohol is a depressant, and it is possible to overdose on it. Alcohol poisoning, which is usually a result of binge drinking, is an example.


If you drink a large amount of alcohol quickly, the alcohol level in your bloodstream (blood alcohol concentration or BAC) can become dangerously high. This can stop your body from working properly. Alcohol poisoning could stop your breathing, stop your heart, or cause you to choke on your own vomit.


Mixing Alcohol with Prescription Drugs


Mixing alcohol and medicines puts you at risk for dangerous reactions. Some medications that you might never have suspected can react with alcohol, including many medications which can be purchased "over-the-counter" (without a prescription).


Overdose is Preventable


Overdose is preventable, and there are steps we can all take to ensure that those who are showing signs of an overdose get the proper help.


Knowing the signs of overdose is vital; remember the acronym MUST HELP.



Alcohol overdose or poisoning can be prevented by taking measures before one even begins to drink. Make sure to drink in moderation, eat before starting to drink, alternate every alcoholic drink with water, make sure you know what is in your drink, lock your liquor up, and clearly communicate safe drinking behaviors with your friends and family.


Opioid overdose can be prevented and reversed by using naloxone.


Naloxone is a medication designed to reverse opioid overdose rapidly. It can very quickly restore normal respiration to a person whose breathing has slowed or stopped due to overdosing with heroin or prescription opioid pain medications.


The Hub CT has free Narcan training for the public every Thursday at 11 AM. Attendees will receive a free Narcan kit.


Make sure to download the NORA App. The NORA - Naloxone + Overdose Response App is a free app from the CT Department of Public Health that provides information on opioids, recognizing the symptoms of a suspected opioid overdose, and instructions on administering naloxone when needed.


Resources


If you or someone you know is struggling with substance use dependency there is hope.

  • To learn more about prevention, harm reduction, treatment, recovery, and resources around substance use and overdose in CT visit: https://www.drugfreect.org/

  • To learn more about Overdose Awareness Day visit: https://www.overdoseday.com/

  • Dept. of Mental Health and Addiction Services (DMHAS) has established a 24/7 Access Line to facilitate access to substance abuse treatment. Individuals from anywhere in Connecticut may call to help with linkage to residential detox. Call 1-800-563-4086

  • Shatterproof is a great resource to learn more about addiction, prevention, treatment, and recovery from substance use.

  • Visit Live LOUD for more information on Opioid Use Disorder (OUD) and how to find support.

  • The Substance Abuse and Mental Health Administration (SAMHSA) operates a free helpline to provide people with answers about common mental health conditions, including substance abuse disorders. The helpline can also help people navigate treatment options. Call 1-800-662-4357

Call 911 if you or someone else is experiencing a life-threatening medical emergency, including a potential overdose or anaphylaxis.


13 views0 comments

Recent Posts

See All